MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL TIP WIRE WITH STOPPER 1.8MMX385MM; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT

SMITH & NEPHEW, INC. DRILL TIP WIRE WITH STOPPER 1.8MMX385MM; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Model Number 71070369
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/12/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that two frame surgeons in glasgow royal infirmary have both used the bayonet style wires and reported that drill tips are blunt and it takes more effort to push them through the bone.Also, the thread fill up with bone.They were used and left in patient until (b)(6) 2019, when the frame was removed due to a continued pin site problem which also required multiple doses of oral antibiotics.
 
Additional Manufacturer Narrative
It was reported that the frame was removed due to a continued pin site problem which also required multiple doses of oral antibiotics.The affected drill tip wires, used in treatment, were not returned for evaluation.Therefore a product analysis could not be performed.Our investigation including a review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.The devices were sterilized according to sterilization release documentation from quality control.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.A relationship, if any, between the devices and the reported incident or adverse event could not be corroborated.A clinical analysis noted that the undated x-ray and mri were provided which show abnormalities at the bone pin hole sites.Also a photo was provided that shows discoloration at the pin site and scarring from what appeared to be a pin site infection.A review of instructions for use revealed the alleged failure is previously identified in the potential adverse events.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.The potential root causes could include but are not limited to contamination, patient reaction, and post-operative healing issue.The product development team has been made of aware of this issue.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved and no patient medical records available, our investigation of this report is inconclusive.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should the device or additional information be received, the complaint will be reopened.

Brand Name
DRILL TIP WIRE WITH STOPPER 1.8MMX385MM
Common Device Name
APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8802668
Report Number1020279-2019-02698
Device Sequence Number319858
Product Code KTT
UDI-Device Identifier00885556289044
UDI-Public00885556289044
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K130479
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71070369
Device Catalogue Number71070369
Device Lot Number18HM22748A
Initial Date Received by Manufacturer 06/19/2019
Supplement Date Received by Manufacturer03/23/2020
Initial Report FDA Received Date07/18/2019
Supplement Report FDA Received Date04/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;